Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 17, NWS Fort Worth, TX

April 18, 2009Leon County, Limestone County, Robertson County, Texas

NWS Fort Worth, TX issued this tornado warning at Apr 18, 2009, 9:24 AM CDT for Leon County, Limestone County, Robertson County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 9:24 AM CDT (14:24 UTC)
Expired
Apr 18, 2009, 10:15 AM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Leon County, TX, Limestone County, TX, Robertson County, TX

The radar

The Ft Hood radar (KGRK), 119 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 9:30 AM CDTTORNADO10 Ne Franklin, TXBRIEF TORNADO SPOTTED NEAR EASTERLY. TREES...POWERLINES....AND FENCE DOWN. SHOOK HOUSE. REPORT RELAYED BY EM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 181424
TORFWD
TXC289-293-395-181515-
/O.NEW.KFWD.TO.W.0017.090418T1424Z-090418T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
924 AM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LIMESTONE COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHWESTERN LEON COUNTY IN NORTHEAST TEXAS...
  NORTHEASTERN ROBERTSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 1015 AM CDT

* AT 925 AM CDT...STORM SPOTTERS AND DOPPLER RADAR OBSERVED A TORNADO
  10 MILES SOUTHWEST OF MARQUEZ...MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  MARQUEZ BY 950 AM CDT...
  JEWETT BY 1015 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN
INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER.

&&

LAT...LON 3148 9634 3128 9600 3099 9633 3109 9650
TIME...MOT...LOC 1425Z 216DEG 20KT 3112 9635

$$
3 follow-up statements
000 
WWUS54 KFWD 181445
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
945 AM CDT SAT APR 18 2009

TXC293-395-181456-
/O.CAN.KFWD.TO.W.0017.000000T0000Z-090418T1515Z/
LIMESTONE TX-ROBERTSON TX-
945 AM CDT SAT APR 18 2009

...THE TORNADO WARNING FOR NORTHEASTERN ROBERTSON AND SOUTHEASTERN
LIMESTONE COUNTIES IS CANCELLED...

LAT...LON 3128 9600 3111 9619 3112 9628 3113 9629
      3126 9632 3142 9623
TIME...MOT...LOC 1446Z 216DEG 20KT 3121 9627

$$

TXC289-181515-
/O.CON.KFWD.TO.W.0017.000000T0000Z-090418T1515Z/
LEON TX-
945 AM CDT SAT APR 18 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR WEST
CENTRAL LEON COUNTY...

AT 946 AM CDT...STORM SPOTTERS AND DOPPLER RADAR OBSERVED A TORNADO. 
THIS TORNADO WAS LOCATED NEAR MARQUEZ...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  JEWETT BY 1015 AM CDT...

LAT...LON 3128 9600 3111 9619 3112 9628 3113 9629
      3126 9632 3142 9623
TIME...MOT...LOC 1446Z 216DEG 20KT 3121 9627

$$
000 
WWUS54 KFWD 181455
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
955 AM CDT SAT APR 18 2009

TXC289-181515-
/O.CON.KFWD.TO.W.0017.000000T0000Z-090418T1515Z/
LEON TX-
955 AM CDT SAT APR 18 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR WEST
CENTRAL LEON COUNTY...

AT 955 AM CDT...STORM SPOTTERS AND DOPPLER RADAR OBSERVED A TORNADO. 
THIS TORNADO WAS LOCATED 4 MILES SOUTHEAST OF MARQUEZ...MOVING
NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  JEWETT BY 1005 AM CDT...
  JEWETT BY 1010 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SATURDAY AFTERNOON
FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3114 9622 3124 9627 3138 9616 3128 9600
TIME...MOT...LOC 1455Z 233DEG 24KT 3123 9616

$$
000 
WWUS54 KFWD 181515
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 AM CDT SAT APR 18 2009

TXC289-181525-
/O.EXP.KFWD.TO.W.0017.000000T0000Z-090418T1515Z/
LEON TX-
1015 AM CDT SAT APR 18 2009

...THE TORNADO WARNING FOR WEST CENTRAL LEON COUNTY EXPIRES AT 1015
AM CDT...

AT 1015 AM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO
WARNING WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING A TORNADO.
THE TORNADO WARNING HAS EXPIRED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SATURDAY AFTERNOON
FOR NORTHEASTERN TEXAS.

LAT...LON 3114 9622 3124 9627 3138 9616 3128 9600
TIME...MOT...LOC 1455Z 233DEG 24KT 3123 9616

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Apr 18, 6:14 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 6:14 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
614 AM CDT SAT APR 18 2009

.AVIATION...
IFR TO MVFR CONDITIONS WILL PREVAIL IN THE METROPLEX THIS MORNING
AS WARM AIR ADVECTIONS SHOWERS DEVELOP. WACO MAY SEE A FEW HOURS
OF LIFR CIGS AS WELL. CIGS WILL GRADUALLY LIFT THROUGHOUT THE DAY
WITH CONVECTION REDEVELOPING LATER THIS AFTERNOON TO THE EAST OF
MOST TAF SITES. DAL AND ACT WILL BE CLOSEST TO THE LATER ACTIVITY
SO HAVE INCLUDED TSRA LONGER AT THOSE SITES. MODELS INDICATE
ENOUGH LOW LEVEL MOISTURE MAY BE AVAILABLE FOR MVFR FOG SUNDAY
MORNING. WINDS WILL SHIFT AROUND TO THE SOUTH AND THEN SOUTHWEST
BY 19/00Z AS FRONT MOVES SOUTHEAST. GUSTY NW WINDS WILL ARRIVE
SUNDAY MORNING IN THE METROPLEX. SH/13

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT SAT APR 18 2009/
MORNING WATER VAPOR IMAGERY SHOWS SLOW MOVING UPPER LOW NEAR THE
TX/OK PANHANDLE WITH SEVERAL STRONG VORT MAXES ROTATING AROUND
ENTIRE SYSTEM. LOOKS LIKE ONE MORE SHOT AT SHOWERS AND
THUNDERSTORMS TODAY BEFORE SYSTEM DEPARTS AND RAIN CHANCES TAPER.
ACTIVITY HAS BEEN ON THE INCREASE ACROSS THE HILL COUNTRY OVER THE
LAST FEW HOURS AND THINK THIS TREND WILL CONTINUE THROUGH THE
MORNING IN AREA OF MODERATE WARM ADVECTION AND INCREASING DEEP
LAYER ASCENT FROM UPPER LOW. NAM/GFS BOTH INDICATE AMPLE ELEVATED
INSTABILITY TO SUPPORT VIGOROUS CONVECTION. THIS AREA OF SHOWERS
AND THUNDERSTORMS SHOULD SPREAD ACROSS THE SOUTHERN HALF OF THE
CWA THROUGH THE MORNING...WITH POTENTIAL FOR SOME ISOLATED SEVERE
STORMS POSING A HAIL THREAT.

BY MIDDAY...DRYLINE WILL SLOWLY MOVE EAST AND SHOULD BE APPROACHING
OUR FAR WESTERN COUNTIES. MAIN AREA OF CONVECTION SHOULD STILL BE
LOCATED ACROSS THE SOUTHEASTERN COUNTIES...AND INTO SOUTHEAST
TEXAS BUT INCREASING LIFT FROM UPPER LOW AND WEAK FORCING ALONG
DRYLINE WILL LIKELY BE ENOUGH FOR SOME SCATTERED THUNDERSTORMS TO
DEVELOP ALONG THE I-35 CORRIDOR FROM WACO NORTHWARD INTO CENTRAL
OKLAHOMA. FORECAST SOUNDINGS FOR THIS AFTERNOON FROM BOTH THE
GFS/NAM INDICATE A MINIMALLY CAPPED...MODERATELY UNSTABLE
ATMOSPHERE WITHIN WEAK BOUNDARY LAYER FLOW. GIVEN THE STEEP LAPSE
RATES AND COLD TEMPS ALOFT...LARGE HAIL WOULD CONTINUE TO BE THE
MAIN THREAT WITH ANY STORMS THAT DEVELOP. SO FOR TODAY...WILL HAVE
HIGH POPS ACROSS THE SOUTHEAST THIS MORNING INTO EARLY AFTERNOON
AND KEEP SOME 30/40 POPS ALONG THE I-35 CORRIDOR INTO THE
AFTERNOON.

BY THIS EVENING THINGS SHOULD BE WINDING DOWN AS UPPER LOW MOVES
EAST. SEVERAL NICE DAYS OF WEATHER IN STORE FOR NORTH TEXAS AS
NORTHWEST FLOW ALOFT PREVAILS THROUGH THE MIDDLE OF NEXT WEEK.
TEMPERATURES WILL WARM INTO THE 80S EARLY NEXT WEEK. THE NEXT
CHANCE FOR RAIN APPEARS TO BE NEXT WEEKEND AS ANOTHER STRONG
SYSTEM MOVES INTO THE WESTERN US BREAKING DOWN THE UPPER RIDGE
THAT WILL BE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  55  73  49  75 /  40  20   5   0   0
WACO, TX              76  54  77  48  77 /  60  20   5   0   0
PARIS, TX             69  54  71  45  71 /  50  30   5   0   0
DENTON, TX            74  51  71  45  75 /  40  20   5   0   0
MCKINNEY, TX          72  53  71  45  75 /  40  20   5   0   0
DALLAS, TX            75  57  73  50  75 /  50  20   5   0   0
TERRELL, TX           73  55  73  48  74 /  60  20   5   0   0
CORSICANA, TX         73  56  75  49  73 /  70  20   5   0   0
TEMPLE, TX            76  55  76  48  76 /  60  20   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

13/91
Hazardous weather outlook, Apr 18, 5:00 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT SAT APR 18 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
500 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS
TODAY WITH THE MOST LIKELY AREA LOCATED SOUTHEAST OF A PARIS TO
LAMPASAS LINE. LOCALLY HEAVY RAINFALL AND MARGINAL SEVERE STORMS
WITH HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SOUTHEAST OF A PARIS TO LAMPASAS
LINE THIS AFTERNOON AND TONIGHT.

13

In the hours before

Special weather statement, Apr 18, 6:31 AM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
631 AM CDT SAT APR 18 2009

TXZ174-181200-
MILAM TX-
631 AM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MILAM COUNTY

AT 632 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF LEXINGTON...MOVING NORTHEAST AT
30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ROCKDALE AND THORNDALE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3074 9728 3088 9690 3073 9662 3047 9715
      3047 9716
TIME...MOT...LOC 1132Z 204DEG 27KT 3051 9702

13
Special weather statement, Apr 18, 7:30 AM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
730 AM CDT SAT APR 18 2009

TXZ146-147-160-161-181400-
NAVARRO TX-FREESTONE TX-LIMESTONE TX-FALLS TX-
730 AM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FALLS COUNTY
  WESTERN FREESTONE COUNTY
  LIMESTONE COUNTY
  SOUTH CENTRAL NAVARRO COUNTY

AT 730 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF MARLIN...MOVING NORTHEAST AT 35
MPH. ANOTHER STRONG STORM WAS LOCATED NEAR MEXIA.

CITIES IN THE PATH OF THIS STORM INCLUDE COOLIDGE...GROESBECK...
MEXIA...TEAGUE...WORTHAM AND FORT PARKER STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3132 9679 3121 9691 3183 9666 3203 9629
      3189 9617 3167 9623 3138 9632 3117 9671
      3117 9673
TIME...MOT...LOC 1230Z 213DEG 28KT 3126 9675

13
Local storm report, Apr 18, 7:37 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
737 AM CDT SAT APR 18 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     3 E ROSEBUD             31.07N  96.92W
04/18/2009                   MILAM              TX   FIRE DEPT/RESCUE

            ROOF/STRUCTURAL DAMAGE TO BARN NEAR ROSEBUD. RELAYED BY
            VFD.
Special weather statement, Apr 18, 8:37 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
837 AM CDT SAT APR 18 2009

TXZ122-123-181400-
RAINS TX-VAN ZANDT TX-
837 AM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN RAINS COUNTY
  EASTERN VAN ZANDT COUNTY

AT 837 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTH OF CANTON...MOVING NORTHEAST AT 50
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAND SALINE AND VAN.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3236 9570 3237 9598 3287 9565 3287 9564
      3281 9563 3272 9562 3270 9559 3259 9558
      3248 9558
TIME...MOT...LOC 1337Z 220DEG 55KT 3238 9583

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:31 AM CDTSpecial Weather StatementFWDMilam29 min
Apr 18, 6:41 AM CDTSevere Thunderstorm WarningFWDFalls, Milam, Robertson50 min
Apr 18, 7:30 AM CDTSpecial Weather StatementFWDLimestone90 min
Apr 18, 7:55 AM CDTSevere Thunderstorm WarningFWDHenderson, Navarro43 min
Apr 18, 8:37 AM CDTSpecial Weather StatementFWDVan Zandt23 min
Apr 18, 9:32 AM CDTSpecial Weather StatementFWDHopkins28 min
Apr 18, 10:23 AM CDTSpecial Weather StatementFWDLeon37 min
Apr 18, 10:35 AM CDTAreal Flood AdvisoryFWDAnderson2 hr
Apr 18, 10:44 AM CDTAreal Flood AdvisoryFWDMcLennan2 hr
Apr 18, 2:42 PM CDTRiver Flood WarningFWDLimestone7 hr
Apr 18, 5:23 PM CDTSpecial Weather StatementFWDWise37 min
Apr 18, 5:31 PM CDTSpecial Weather StatementFWDMontague29 min
Apr 18, 6:07 PM CDTSpecial Weather StatementFWDWise23 min
Apr 18, 6:27 PM CDTSpecial Weather StatementFWDWise33 min
Apr 18, 6:37 PM CDTSpecial Weather StatementFWDSomervell23 min
Apr 18, 6:47 PM CDTSevere Thunderstorm WarningFWDHood, Somervell58 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.